Alert archive / Alabama / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Birmingham, AL

September 29, 202215 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Sep 29, 2022, 2:59 AM CDT for 15 counties in Alabama. It took effect at Sep 29, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2022, 2:59 AM CDT (07:59 UTC)
In effect from
Sep 29, 2022, 12:00 PM CDT
Expired
Sep 29, 2022, 7:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL

Counties Autauga County, AL, Bibb County, AL, Chilton County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Greene County, AL, Hale County, AL, Lowndes County, AL, Marengo County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

890 
WWUS84 KBMX 290759
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
259 AM CDT Thu Sep 29 2022

...DRY AND BREEZY CONDITIONS EXPECTED ON THURSDAY...

ALZ032>036-039>044-291700-
/O.UPG.KBMX.FW.A.0002.220929T1700Z-220930T0000Z/
/O.NEW.KBMX.FW.W.0003.220929T1700Z-220930T0000Z/
Hale-Perry-Bibb-Chilton-Coosa-Marengo-Dallas-Autauga-Lowndes-
Elmore-Montgomery-
259 AM CDT Thu Sep 29 2022

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT THIS EVENING 
FOR SOUTH CENTRAL PORTIONS OF CENTRAL ALABAMA...

The National Weather Service in Birmingham has issued a Red Flag
Warning for South Central and South Western Alabama, which is in 
effect from noon today to 7 PM CDT this evening. The Fire Weather 
Watch is no longer in effect.

* WINDS...Northeast 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

ALZ022-023-030-031-291700-
/O.NEW.KBMX.FW.W.0003.220929T1700Z-220930T0000Z/
Pickens-Tuscaloosa-Sumter-Greene-
259 AM CDT Thu Sep 29 2022

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR SOUTH WESTERN ALABAMA...

The National Weather Service in Birmingham has issued a Red Flag
Warning for South Central and South Western Alabama, which is in 
effect from noon today to 7 PM CDT this evening. The Fire Weather 
Watch is no longer in effect.

* WINDS...Northeast 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
318 
WWUS84 KBMX 291621
RFWBMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Birmingham AL
1121 AM CDT Thu Sep 29 2022

...DRY AND BREEZY CONDITIONS EXPECTED ON THURSDAY...

ALZ022-023-030>036-039>044-300000-
/O.CON.KBMX.FW.W.0003.220929T1700Z-220930T0000Z/
Pickens-Tuscaloosa-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-
Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-
1121 AM CDT Thu Sep 29 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR SOUTHERN AND WESTERN PORTIONS OF CENTRAL ALABAMA...

The National Weather Service in Birmingham has issued a Red Flag
Warning for South Central and South Western Alabama, which is in 
effect from noon today to 7 PM CDT this evening. The Fire Weather 
Watch is no longer in effect.

* WINDS...Northeast 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...The combination of a dry air mass and windy 
  conditions will result in critical fire weather conditions. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Sep 29, 2:52 AM CDT, 7 minutes earlier.

Area forecast discussion, Sep 29, 2:52 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
252 AM CDT Thu Sep 29 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Friday)
Issued at 245 AM CDT THU SEP 29 2022

Today through Friday.

Central Alabama will continue to be on the dry and cooler side of
Tropical Cyclone Ian. The tight pressure gradient will produce
northeast winds 10 to 15 mph with higher gusts today and again on
Friday. The combination of wind and low relative humidity values
will produce favorable conditions for wildfire across the southwest
counties today, and a red flag warning will be issued.

58/rose

&&

.LONG TERM...
Issued at 245 AM CDT THU SEP 29 2022

Saturday through Wednesday.

Latest trends in the forecast continue to keep Ian well to our east
to the point where the chance for rain in Central AL is minimal.
There's still a low-end probability that some light rain brushes
along our eastern counties, but given the latest trends, I've
dropped any mention of rain in the forecast. Windy conditions will
persist through the weekend with sustained winds 10-15 mph with
gusts up to 20-25 mph.

Since we remain on the drier side of Ian's track, expect continued
rain-free conditions through early next week as the main upper
trough lifts northeastward. By midweek, we start to see a more zonal
flow setup up over the Southern CONUS with an upper jet stretched
through the area. The low pressure associated with Ian remains to
our east, so we don't really see any deep moisture return that would
support any rainfall through at least Wednesday. Afternoon
temperatures begin to trend upward with highs in the upper 70s to
low 80s. Low temperatures are expected to remain in the low to mid
50s for most of the area each morning.

25/Owen

&&

.AVIATION...
(06Z TAFS)
Issued at 1218 AM CDT THU SEP 29 2022

VFR conds thru the period with no wx/cig/vsby issues. Sfc winds
will average 5-7 kts from the northeast thru 13z, then increase
to 12-15 kts sustained with gusts 20-25 kts thru 22z, then
decrease to 7-10 kts sustained. Low level wind shear will occur at
KMGM/KTOI thru 13z with 2000 ft winds near 40 kts.

58/rose

&&

.FIRE WEATHER...

RH values will fall at or below critical values mainly along and
west of I-65 this afternoon. 20ft winds will be around 15 mph
gusting to 25 mph in southeast portions of Central Alabama,
decreasing further to the northwest. Breezy conditions will
continue across the southeast counties Friday through Saturday,
but relative humidity values will increase as a southeast flow
develops with outer rain bands from Ian moving into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     75  50  78  52 /   0   0   0  10
Anniston    75  52  77  53 /   0   0  10  10
Birmingham  75  52  78  55 /   0   0   0  10
Tuscaloosa  77  52  80  55 /   0   0   0  10
Calera      75  54  78  54 /   0   0   0  10
Auburn      74  57  75  56 /   0   0  10  10
Montgomery  78  55  80  55 /   0   0   0  10
Troy        79  57  79  55 /   0   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM CDT this evening for
the following counties: Autauga-Bibb-Chilton-Coosa-Dallas-Elmore-
Greene-Hale-Lowndes-Marengo-Montgomery-Perry-Pickens-Sumter-
Tuscaloosa.

&&

SHORT TERM...58/rose
LONG TERM....25/Owen
AVIATION...58/rose
Hazardous weather outlook, Sep 29, 2:53 AM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
253 AM CDT Thu Sep 29 2022

ALZ011>015-017>050-301100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
253 AM CDT Thu Sep 29 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A combination of low relative humidity values and breezy conditions
will result in increased fire danger this afternoon across the south
central portions of Central Alabama. Outdoor burning is highly
discouraged.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

Nearby

Red Flag Warnings in Alabama, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.